Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 16, NWS Duluth, MN

July 14, 2008Itasca County, Koochiching County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 14, 2008, 9:26 PM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2008, 9:26 PM CDT (02:26 UTC)
Expired
Jul 14, 2008, 10:15 PM CDT
In force
49 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

Counties Itasca County, MN, Koochiching County, MN

The radar

The Duluth radar (KDLH), 178 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 10:00 PM CDTHAIL 0.88Squaw Lake, MNGROUND WHITE
Jul 14, 10:05 PM CDTHAIL 13 W Squaw Lake, MN
Jul 14, 10:05 PM CDTHAIL 13 W Squaw Lake, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 7:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 150227
TORDLH
MNC061-071-150315-
/O.NEW.KDLH.TO.W.0016.080715T0226Z-080715T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
926 PM CDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHWESTERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 1015 PM CDT

* AT 922 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST 
  DANGEROUS PORTION OF THE STORM WAS LOCATED JUST 4 MILES SOUTHWEST
  OF KELLIHER...OR 32 MILES NORTH OF CASS LAKE...MOVING SOUTHEAST AT 
  37 MPH.

* THIS VERY DANGEROUS STORM WILL BE NEAR...
  ORTH AND NORTHOME BY 935 PM...
  ALVWOOD AND ROSY BY 945 PM...
  SQUAW LAKE AND WIRT BY 1000 PM...
  OSLUND AND MAX BY 1005 PM...
  INGER AND SPRING LAKE BY 1010 PM...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT 
WAS IN EFFECT FOR THIS AREA.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4771 9377 4748 9403 4770 9444 4794 9444
      4796 9442
TIME...MOT...LOC 0226Z 305DEG 32KT 4784 9444

$$
 MILLER
1 follow-up statement
000 
WWUS53 KDLH 150255
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
950 PM CDT MON JUL 14 2008

MNC061-071-150315-
/O.CON.KDLH.TO.W.0016.000000T0000Z-080715T0315Z/
KOOCHICHING MN-ITASCA MN-
950 PM CDT MON JUL 14 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHWESTERN ITASCA AND SOUTHWESTERN KOOCHICHING COUNTIES...

AT 950 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
TRACK A COMPLEX OF INTENSE SEVERE THUNDERSTORMS LOCATED OVER 
NORTHWEST ITASCA COUNTY.  THESE STORMS WERE LOCATED FROM JUST 
SOUTHEAST OF NORTHOME... TO 5 MILES SOUTH OF BLACKJACK. TWO AREA 
WITHIN THIS COMPLEX REMAIN CAPABLE OF PRODUCING BRIEF TORNADOES... 
ONE LOCATED NEAR ALVWOOD... AND THE OTHER JUST WEST OF SQUAW LAKE. 
ALL ACTIVITY WAS MOVING SOUTHEAST AT 40 MPH.

IN ADDITION TO THE TORNADO THREAT...THESE STORMS MAY PRODUCE GOLF 
BALL SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  PEOPLE IN 
SQUAW LAKE... MAX... INGER AND ALL LAKES IN NORTHWEST ITASCA 
COUNTY.. INCLUDING LAKE WINNIBIGOSHISH SHOULD SEEK SHELTER 
IMMEDIATELY TO PROTECT YOUR LIFE

THIS VERY DANGEROUS STORM WILL BE NEAR...
  SQUAW LAKE AND WIRT BY 1000 PM...
  MAX...OSLUND AND WHITEFISH LAKE BY 1005 PM...
  CUT FOOT SIOUX LAKE BY 1010 PM...
  INGER...LITTLE CUT FOOT SIOUX AND SPRING LAKE BY 1015 PM...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4771 9377 4748 9403 4770 9444 4794 9444
      4796 9442
TIME...MOT...LOC 0250Z 306DEG 32KT 4769 9421

$$
 MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 14, 1:41 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 14, 1:41 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
141 PM CDT MON JUL 14 2008

.DISCUSSION...
WEAK SFC LOW OVR NRN PLAINS GENERATING SOME SCT CONVECTION EARLY
THIS AFTN. ANTICIPATING AN UPR LVL S/WV TO CATCH UP WITH THE SFC
SYSTEM THIS EVE AND SPREAD CONVECTION EWD AS SFC RIDGE RETREATS TO
THE E. SHARPENING SFC CFNT THEN PUSHES SEWD PROVIDING A LOLVL FOCUS
FOR OVNGT CONVECTION. LOLVL JET EXPECTED TO KEEP AT LEAST SOME
ELEVATED CONVECTION GOING THRU THE NIGHT. HAVE RAISED 1ST PD POPS TO
HIGH CHC CATEGORY. SLGT RISK FOR SVR TSTMS IN NRN MN STILL LOOKS
RSNBL. SEE SWODY 1 FOR DETAILS. FNTL BNDRY REMAINS IN VCNTY SRN
MN/WI THRU END OF THE WEEK FOR CONTINUED CHCS OF CONVECTION IN EVERY
PD OF THE FCST. LOOKING FOR A BRIEF BREAK ON SAT AS LONG RANGE
MODELS INDICATE UPR RIDGE BUILDING...BUT THIS IS FOLLOWED QUICKLY BY
ANOTHER STRONG S/WV ON SUN.

&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL PUSH EAST ACROSS THE
FORECAST AREA THIS EVENING AND OVERNIGHT...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS...FIRST TO THE NORTHWEST PORTION OF THE
AREA...INCLUDING KINL...BY 21Z-22Z. THUNDERSTORM CHANCES WILL THEN
SPREAD EAST AND AFFECT MUCH OF NORTH CENTRAL AND NORTHEAST
MINNESOTA...AND PERHAPS NORTHWEST WISCONSIN...THROUGH ABOUT 8Z-10Z.
PATCHY FOG MAY AGAIN FORM LATE TONIGHT...ESPECIALLY IN AREAS THAT
RECEIVE RAINFALL THIS EVENING...AND THEN CLEAR OUT DURING THE
OVERNIGHT HOURS. WINDS WILL REMAIN GENERALLY 10KTS OR LESS THROUGH
18Z TUESDAY...ALTHOUGH SOME GUSTS NEAR 20 MPH WILL BE POSSIBLE IN
THE NORTHWEST PORTION OF THE AREA THROUGH 00Z TUESDAY. AS A LOW
LEVEL JET DEVELOPS TONIGHT...LOW LEVEL WIND SHEAR...AVERAGING AROUND
35 KTS...WILL BE POSSIBLE SOUTH AT KDLH AND POINTS SOUTH.

&&

POINT TEMPS/POPS...
DLH  57  77  56  73 /  40  20  30  30
INL  52  79  58  77 /  40  20  20  30
BRD  57  87  62  80 /  20  20  30  40
HYR  57  87  63  78 /  20  30  30  50
ASX  56  77  59  75 /  40  30  20  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

04/LILES/MJB
Hazardous weather outlook, Jul 14, 8:09 AM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
809 AM CDT MON JUL 14 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
809 AM CDT MON JUL 14 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY NORTH OF A LINE FROM
BRAINERD TO ASHLAND.

THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND TONIGHT.

SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON INTO
TONIGHT...ESPECIALLY ALONG AND NORTH OF A TWIN PORTS TO CASS LAKE
LINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL BOUNDARY WILL REMAIN CLOSE ENOUGH TO THE NORTHLAND TO
KEEP THE THREAT OF THUNDERSTORMS IN THE FORECAST THROUGH THE REST OF
THE WEEK. ITS TOO EARLY TO DETERMINE IF THE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
809 AM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY NORTH OF A LINE FROM
BRAINERD TO ASHLAND.

THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND TONIGHT.

SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON INTO TONIGHT...ESPECIALLY
ALONG AND NORTH OF A TWIN PORTS TO CASS LAKE LINE...WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL BOUNDARY WILL REMAIN CLOSE ENOUGH TO THE NORTHLAND TO
KEEP THE THREAT OF THUNDERSTORMS IN THE FORECAST THROUGH THE REST OF
THE WEEK. ITS TOO EARLY TO DETERMINE IF THE STORMS WILL BE SEVERE.

EASTERLY WINDS WILL DEVELOP ON TUESDAY...AND THEY MAY BECOME STRONG
ENOUGH BY LATE AFTERNOON TO POSE A THREAT FOR RIP CURRENTS AT THE
BEACHES AROUND THE TWIN PORTS. ONSHORE WINDS WILL CONTINUE THROUGH
MUCH OF THE REST OF THE WEEK...AND THERE MAY BE TIMES WHEN WINDS
INCREASE ENOUGH AND CREATE RIP CURRENTS FROM THE TWIN PORTS...EAST
ALONG THE SOUTH SHORE OF LAKE SUPERIOR.

MELDE

In the hours before

Local storm report, Jul 14, 8:41 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
841 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             WIRT                    47.73N 93.96W
07/14/2008  M0.75 INCH       NORTHWEST ITASCA   MN   AMATEUR RADIO

&&

GFROSIG
Local storm report, Jul 14, 9:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
902 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TORNADO          5 N VIRGINIA            47.59N 92.51W
07/14/2008                   ST. LOUIS          MN   TRAINED SPOTTER

            BRIEF TOUCHDOWN

&&

GFROSIG
Local storm report, Jul 14, 9:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
914 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             TALMOON                 47.60N 93.77W
07/14/2008  E0.75 INCH       ITASCA             MN   LAW ENFORCEMENT

0845 PM     TORNADO          BUHL                    47.50N 92.77W
07/14/2008                   ST. LOUIS          MN   PUBLIC

0850 PM     FUNNEL CLOUD     12 N GRAND RAPIDS       47.40N 93.52W
07/14/2008                   ITASCA             MN   TRAINED SPOTTER

&&

LILES
Local storm report, Jul 14, 9:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
919 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TORNADO          13 NNW VIRGINIA         47.69N 92.61W
07/14/2008                   ST. LOUIS          MN   PUBLIC

&&

LILES

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:03 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis57 min
Jul 14, 7:16 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching59 min
Jul 14, 7:18 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis57 min
Jul 14, 7:48 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching, Saint Louis57 min
Jul 14, 7:51 PM CDTSevere Thunderstorm WarningDLHCook39 min
Jul 14, 7:53 PM CDTSpecial Marine WarningDLH97 min
Jul 14, 8:11 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching34 min
Jul 14, 8:13 PM CDTSevere Thunderstorm WarningDLHLake47 min
Jul 14, 8:13 PM CDTSevere Thunderstorm WarningDLHItasca62 min
Jul 14, 8:19 PM CDTSevere Thunderstorm WarningDLHCook56 min
Jul 14, 8:48 PM CDTSevere Thunderstorm WarningDLHSaint Louis57 min
Jul 14, 8:48 PM CDTTornado WarningDLHCook, Lake57 min
Jul 14, 8:52 PM CDTTornado WarningDLHSaint Louis38 min
Jul 14, 9:01 PM CDTTornado WarningDLHItasca, Saint Louis44 min
Jul 14, 9:05 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching55 min
Jul 14, 9:18 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis42 min
Jul 14, 9:22 PM CDTSpecial Marine WarningDLH83 min
Jul 14, 9:30 PM CDTTornado WarningDLHSaint Louis30 min
Jul 14, 9:47 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis58 min
Jul 14, 10:07 PM CDTSevere Thunderstorm WarningDLHCass, Itasca, Saint Louis53 min
Jul 14, 10:26 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis64 min
Jul 14, 10:51 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching54 min
Jul 14, 10:54 PM CDTSevere Thunderstorm WarningDLHSaint Louis51 min
Jul 14, 10:56 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Itasca, Saint Louis64 min
Jul 14, 11:03 PM CDTSpecial Marine WarningDLH87 min
Jul 14, 11:19 PM CDTSevere Thunderstorm WarningDLHItasca56 min
Jul 14, 11:35 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis55 min
Jul 15, 12:06 AM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis54 min
Jul 15, 2:39 AM CDTSevere Thunderstorm WarningDLHCrow Wing23 min
Jul 15, 2:41 AM CDTSevere Thunderstorm WarningDLHCarlton, Pine49 min
Jul 15, 3:09 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine40 min
Jul 15, 5:34 PM CDTSevere Thunderstorm WarningDLHKoochiching41 min
Jul 15, 6:07 PM CDTTornado WarningDLHKoochiching, Saint Louis23 min

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.